Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 75, NWS Sioux Falls, SD

July 4, 2023Miner County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2023, 3:45 AM CDT for Miner County, Sanborn County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2023, 3:45 AM CDT (08:45 UTC)
Expired
Jul 4, 2023, 4:30 AM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 102 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1654 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:41 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 3, 10:41 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1041 PM CDT Mon Jul 3 2023

.SHORT TERM...(This Evening through Tuesday)
Issued at 322 PM CDT Mon Jul 3 2023

KEY MESSAGES:

1. Active end to the holiday weekend, with multiple chances for
storms, some possibly severe.

2. Cool and mostly dry Wednesday-Thursday.

3. Spotty storm chances return Friday into the upcoming weekend.

--------------------------------

Focus for this forecast period will be on the chance for
thunderstorms, some strong to severe, which could impact holiday
event plans at times over the next 24-36 hours.

Broad-scale pattern features mid-upper level low pressure moving
through the Canadian Prairies, with a trough extending southward
into the Rockies, with weak ridging over the Great Lakes. This
places our forecast area within relatively weak quasi-zonal to
southwest flow aloft, though this will strengthen through tonight
and Tuesday as the trough swings farther east into the Dakotas.

The old saying "the devil is in the details" comes into play for
this forecast, as smaller scale features will largely drive the
timing/location of storm chances, and this is where uncertainty is
greatest.

LATE AFTERNOON-EARLY EVENING: Surface boundary has remained farther
south than earlier anticipated, partially reinforced by weak outflow
from elevated convection which developed just south of I-90 into far
northwest Iowa during the late morning. Surface boundary expected to
be one focus point for new development during through early evening,
which can be seen in enhancing cu field & isolated towers/CBs which
have developed in southwest Minnesota and between I-90 and the
Missouri River in South Dakota. Unlike the elevated convection up to
this point, think any surface based storms could become a little
more robust given 1500-2500 J/kg CAPE. Deep layer shear is still on
the weak side this evening, though, so would expect more multi-cell
pulsy storms capable of isolated hail to ping pong ball size and
wind gusts to 60 mph.

LATE EVENING-OVERNIGHT: Early evening activity should lose intensity
after sunset with loss of heating and lack of additional forcing
support. Focus will then turn to storms which are expected to
develop over Wyoming/southeast Montana/far western South Dakota this
afternoon/evening. Not a great deal of consistency among high-res
models in how things will evolve, and thus confidence in timing of
storms and severe threat overnight is on the low side. From a broad
consensus standpoint, should see High Plains discrete cells congeal
into one or more clusters, which could present a damaging wind
threat as they move toward the Missouri and James River Valleys
overnight. Exact timing of this threat is unclear, though it looks
to be primarily after 11pm-midnight, with the greatest threat
remaining west of I-29 into early Tuesday morning as the line
advances east across the forecast area.

TUESDAY-TUESDAY NIGHT: Uncertainty continues into the July 4th
holiday, as it will be largely dependent on how far east the
boundary is pushed by the overnight convection & whether additional
convection persists throughout the day, limiting destabilization.
Still looking at 2 potential scenarios, but currently leaning toward
scattered sub-severe storms lingering across portions of at least
southeast SD/southwest MN through the midday hours. While location
of the true cold front and any residual outflow boundaries is
unclear, would still expect to see stronger storms develop along
these boundary by late afternoon as heating and instability is
maximized. Greater deep layer shear is displaced behind the surface
boundary, which should lead to more multi-cell activity with large
hail and damaging winds as the primary threats during the late
afternoon to mid-evening. However, localized enhancement of low
level shear along the boundary could support an isolated tornado
threat. Current thinking will have this activity progress east of
our CWA by late evening. However, a chance for trailing sub-severe
storms will linger across our southeast counties into the overnight
hours, potentially disrupting late evening fireworks in some areas.

.LONG TERM...(Tuesday Night through Monday)
Issued at 322 PM CDT Mon Jul 3 2023

WEDNESDAY-THURSDAY: Relatively cool high pressure will settle into
the region behind the departing cold front Tuesday night, leading to
a couple of days with below normal temperatures and lower humidity
levels. Looking for highs largely in the 70s, with overnight lows
dipping into the 50s, coolest Wednesday night when some readings in
the 40s are not out of the realm of possibility. Could see spotty
showers/storms linger in our far southeast into early Wednesday,
but otherwise dry conditions are expected through this period.

FRIDAY-MONDAY: As the cool surface high slides off to the east, will
see some return flow bring a little more moisture back to the area.
Mid-upper level flow returns to a more active quasi-zonal pattern,
with potential for embedded weak waves to trigger periodic showers
and storms. Difficult to pinpoint precise timing at this range, so
did not deviate from blended NBM pops at this time. Temperatures
look to remain in the seasonal range, perhaps still a little below
early July normals. Ensembles showing very low, if any, probability
for temperatures pushing back up into the 90s, with potential for
highs in the 80s largely confined to our western/southern areas,
leaving southwest MN and some adjacent areas more likely to see
highs in the 70s through the upcoming weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1038 PM CDT Mon Jul 3 2023

Isolated to scattered thunderstorms will be possible through the
late evening, though the better chances will come later tonight -
after 08Z. These storms will then push eastward into Tuesday
morning. While there could be a break in the activity in the late
morning, additional thunderstorms are expected to develop through
Tuesday afternoon. By Tuesday evening MVFR stratus will develop
over portions of the area on the backside of the showers and
storms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, Jul 3, 4:23 AM CDT, 23 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
423 AM CDT Mon Jul 3 2023

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ060>062-065>071-040930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Hanson-
McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Union-
423 AM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

High temperatures and heat indices in the 90s are expected to
build into parts of the region Monday.

Isolated strong thunderstorms will be possible Monday afternoon
and evening, with risks of hail and stronger winds. The greatest
risks will be along Highway 14.

Several clusters of storms will move east out of the western
Dakotas Monday night into Tuesday morning. While this activity
will be weakening as it arrives, brief gusty winds may be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The greatest risks for strong to severe storms will arrive
Tuesday afternoon and into Tuesday night as a front moves into the
region. Scattered thunderstorms may form along and east of a line
from Lake Andes to Madison and Marshall late in the afternoon.
Large hail up to golf ball size, damaging winds to 70 mph, and
heavy rainfall may be possible with this activity as it moves
southeast. Those spending the 4th of July holiday outdoors or
attending fireworks shows should continue to stay aware of the
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon and evening.

SDZ050-052-053-057>059-063-064-040930-
Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-Douglas-
423 AM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

High temperatures and heat indices in the 90s are expected to
build into parts of the region Monday.

Isolated strong thunderstorms will be possible Monday afternoon
and evening, with risks of hail up to golf ball size and 70 mph
wind gusts.

Several clusters of storms will move east out of the western
Dakotas Monday evening into Tuesday morning. This activity could
produce strong winds up to 70 mph through the James River valley
before weakening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms may continue Tuesday morning, however the
greatest risk for severe storms will move towards far southeastern
South Dakota in the afternoon. Those spending the 4th of July
holiday outdoors or attending fireworks shows should continue to
stay aware of the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5pm Monday afternoon.

MNZ071-072-080-081-097-SDZ038>040-054>056-040930-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Miner-Lake-Moody-
423 AM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and Tonight

High temperatures and heat indices in the 90s are expected to
build into parts of the region Monday.

Isolated strong thunderstorms will be possible Monday afternoon
and evening along a stalled front. The greatest risks with severe
storms will be hail up to golf ball size and 70 mph wind gusts.

Several clusters of storms will move east out of the western
Dakotas Monday evening into Tuesday morning. This activity could
produce strong winds up to 70 mph through the James River valley
before weakening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another risk for strong to severe storms may form Tuesday
afternoon. Areas along and southeast of a line from Lake Andes to
Madison and Marshall will see the greatest risk for any
redevelopment of thunderstorms late in the afternoon. Large hail,
damaging winds, and heavy rainfall may be possible with this
activity as it moves southeast. Those spending the 4th of July
holiday outdoors or attending fireworks shows should continue to
stay aware of the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5pm Monday.

In the hours before

Local storm report, Jul 3, 10:12 PM CDT, 5 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1012 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     Hail             3 S Woonsocket          44.01N 98.27W
07/03/2023  E0.75 inch       Sanborn            SD   Public

&&

JC
Local storm report, Jul 3, 10:48 PM CDT, 4 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1048 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             5 SE Alcester           42.96N 96.57W
07/03/2023  M1.00 inch       Union              SD   Public

            Picture received through social media.

&&

JC
Local storm report, Jul 4, 12:06 AM CDT, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1206 AM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     Hail             Garretson               43.72N 96.50W
07/03/2023  E1.00 inch       Minnehaha          SD   Public

            Report via social media.

&&

ak

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:51 PM CDTSevere Thunderstorm WarningFSDKingsbury24 min
Jul 3, 11:43 PM CDTSevere Thunderstorm WarningFSDMinnehaha31 min
Jul 4, 5:18 AM CDTSevere Thunderstorm WarningFSDHanson, Kingsbury, Lake, McCook, Miner27 min
Jul 4, 5:44 PM CDTSevere Thunderstorm WarningFSDUnion46 min
Jul 4, 5:05 PM CDTSevere Thunderstorm WarningFSDWoodbury40 min
Jul 4, 6:10 PM CDTSevere Thunderstorm WarningFSDWoodbury50 min
Jul 4, 6:22 PM CDTSevere Thunderstorm WarningFSDWoodbury53 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.